The Daily Apple: Healthy living on Long Island. The latest news and information from Newsday about healthy living, workouts, diets and health issues on Long Island. Have an idea for the blog? Send us an email and let us know at firstname.lastname@example.org
Doctor's Diagnosis: Narcan
It’s no secret that Long Island has recently experienced a large increase in deaths from heroin overdoses. Years ago, when my friend Raymond became a police officer in Suffolk County, he underwent extensive training in the traditional techniques law enforcement uses to deal with this type of problem. Recently he got called back for additional training: He needed to learn how to use Narcan.
Narcan (a brand name for the drug naloxone) blocks virtually all the effects of narcotics. It is not a new drug. For several decades, ER doctors have used it to treat patients who have overdosed on narcotics.
What is new is the idea of having first responders — such as police officers — carry the medicine with them. When they arrive at the scene of a suspected narcotic overdose, they can give the medicine immediately, instead of having to wait for the paramedics to arrive. To avoid the danger of using needles in an uncontrolled emergency situation, a liquid formulation was developed that can be sprayed into the nose using a special easy-to-use kit.
BLOG: The Daily Apple | PHOTOS: Dropping LBs
DATA: Explore hospital rankings | Compare hospital charges | Uninsured people in NY | Docs paid by Novartis | Compare hospital infection data | How LI reps voted on health bills
WEIGH IN: Ask your fitness questions
When given to a person experiencing a heroin overdose, someone who may be close to dying almost miraculously begins to wake up in a matter of minutes. They still need to be hospitalized because the Narcan may wear off before the narcotic does. Also, it may cause acute withdrawal symptoms in narcotic-dependent patients.
The drug is very specific, working only in patients who have recently taken narcotics. This includes not only heroin but also other narcotics such as morphine, codeine, fentanyl and OxyContin.
It is not effective against drugs that aren’t narcotics such as cocaine, alcohol, marijuana, methamphetamine or Ecstasy.
How is Raymond supposed to know which patients to give the drug to? The answer is simple: If there is any possibility of a narcotic overdose, he should go ahead and give the medicine. Giving Narcan to someone who has not been using narcotics rarely if ever causes problems.
In an attempt to make the medicine even more widely available, both Nassau and Suffolk Counties have offered programs where any adult can be trained to administer the medication, obtain a two-year certification and receive a Narcan kit to take home.
Raymond never thought part of his job would be to administer medications to people with heroin overdoses, but now he’s been trained and is ready to use his new skills to help save patients’ lives.
Dr. Stephen Picca of Massapequa is Board Certified in both Internal Medicine and Anesthesiology. He is retired from practice. Questions and comments can be sent to Dr. Picca at email@example.com.